Q. I am a 63-year-old female who always had perfect blood pressure. Suddenly I’ve developed hypertension. My doctor wants me to start on lisinopril, but I fear side effects. What are some natural remedies for high blood pressure?
A. You should not fear lisinopril or similar blood pressure medications such as benazepril, enalapril or ramipril. These medications are highly effective and most people do well on them. Side effects to be aware of include rash, digestive upset or headache. If you developed a bad cough, you and your doctor would need to use a different way to control blood pressure.
We are sending you our Guide to Blood Pressure Treatment with information about many other medications plus non-drug approaches. You will find details about alternatives such as the DASH diet, pomegranate, beet and grape juice, celery, kefir, dark chocolate and deep breathing exercises.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. SLS
    Reply

    I have been on the combo pill that consists of 10 mgs of Lisinopril with 12.5 mgs HCTZ for five years. During the last three years I started experiencing the loss of my eyebrows, and extreme thinning and loss of my hair. My Dermatologist did a scalp biopsy and told me there was no systemic cause for my hair loss, and she suspected the cause to be the Lisiniprol, which she told me actually inhibit the growth stage of ones hair. My Doctor however does not seem to believe Lisinopril can be the problem, saying hair loss from taking Lisinopril is rarely reported.

  2. lisa
    Reply

    This is a question rather than a comment. Other than buying beats and juicing them, where can you find beet juice?

  3. sSB
    Reply

    Have had shingles on side of scalp ear area and back. Contracted in April of 2011, it was a severe case but I am still having a sore feeling on scalp. Dr. thinks it may be something else and sending me to a dermatologist. Is there anyone who has had an attack for this log period of time? Also, I took Gmapentin and Hydrocodeine (for pain) for months, then stopped Hydro but continued the other, directed to the nervous system. I was also told to take L-Lysine and Vitamin C 3td. Will this newer end? My scalp is still bright pink on the shingles side. Thanks to all fellow sufferers of this unexpected mature whack into your mature happy life!

  4. E.M.
    Reply

    I was put on lisinopril for high blood pressure, and within a week was hospitalized for what they termed “acute kidney injury” due to the lisinopril. It was pretty scary.

  5. joann l.
    Reply

    Lisinopril gave me terrible side effects! I will never use it again. There are plenty of easy, natural ways to reduce high blood pressure.

  6. ca
    Reply

    I tried pineapple juice adn my bp went down to a low normal. just a drink morning and night

  7. Darcy
    Reply

    I have to say that everyone I know who has been on lisinopril has had issues with the cough that develops. My husband had a terrible time with the cough that developed and when he complained to his doctor, his doctor told him it wasn’t a side effect and that he was wrong. That was his family physician; when he told the cardiologist the doctor prescribed Benicar and he has been fine. Both my brother and brother-in-law also had great difficulty with the cough, as well as other friends. It is so important to let your doctor know when these side effects occur.

  8. LouisianaJoe
    Reply

    I had the Lisinopril cough also. My doctor tried several different drugs. HCTZ caused my liver levels to go up. We finally settled on Diovan and that seems to work for me. The point is that these drugs cause different side effects in different people. You should consult with your doctor if you have any problems with what is prescribed. You may have to try several different drugs before you find the one that works for you.

  9. sk
    Reply

    I’ve had good results with low sodium V-8 juice. Drinking 6-8 oz daily has helped lower my blood pressure 15mmHg. A nice bonus is the fact that I’m getting more vegetables daily!

  10. Dona
    Reply

    I am a 69 year old female who had very good blood pressure readings until a year or two ago when they were elevated two separate times at the physician’s office and also when I took my own readings with the blood pressure machine at our pharmacy. I read about taking 1/2 tsp. of turmeric every day on The People’s Pharmacy and believe it or not it worked! My last blood pressure reading was excellent. I’d rather do this than take drugs.

  11. MC
    Reply

    I experienced a similar jump in blood pressure and also had my physician urging meds to lower it. He failed to examine my current list of medications, one of which turned out to be the primary culprit. Decreasing those doses and adding the magnesium supplement reduced my blood pressure to well within normal range.

  12. DG
    Reply

    Same with me, had to go on another drug. Would like to know a more natural way though, even though it’s in the family.

  13. Jannine
    Reply

    I had terrible problems with lisinopril, and was switched to hyzaar. My bp still was high and the dosage was increased. With the increase my bp rose instead of declining and now I have a high output of protein in my urine. I’m in worse shape now, than before I started bp meds. Can hyzaar be the culprit to the high protein output???? I’m diabetic, but that is under control and has been. My aic was 6.1 last blood work.
    People’s Pharmacy response: The patient information on Hyzaar from the manufacturer states: “If you have kidney problems, you may see a worsening in how well your kidneys work. Call your doctor if you get swelling in your feet, ankles, or hands, or unexplained weight gain.”

  14. clo6
    Reply

    I take enlapril and do not like the side effect that it makes me perspire an unpleasant odor. I was off of the medication for a couple of years then had to go back on it and really noticed the difference with that side effect.

  15. Dave S
    Reply

    My own experience:
    I had tried a variety of bp medicines, at least 5 different ones. None were effective. Most had severe side effects, including raising my bp and causing extreme fatigue. By cutting out salt my bp now averages 115/75, down from 175/95, without any medication. I realize this approach may not be suitable for everyone, but it is certainly worth trying.

  16. S.H.
    Reply

    I hate Lisinopril. Two different times, a year apart, I have tried taking this drug, even at half strength; it makes me cough horridly; that’s putting it mildly. It feels like something is crawling down my throat; then, I hold back the cough as long as possible, which makes my eyes water; then my nose starts running and I cough, cough cough; I sound like a circus seal; after 3 or 4 minutes of gut wrenching coughing, it passes and might not happen again for a few hours; then, it repeats; my husband takes it with out incidence.

  17. MB
    Reply

    I actually liked Lisinopril for the short time I was on it, but it made my lip swell up. I have been on Hydrochlorathiazide now for two years and have been incorporating Celery much more into my diet and of course a square of dark chocolate from time to time.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.